Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 178, NWS Memphis, TN

May 19, 2017Clay County, Greene County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 19, 2017, 6:22 PM CDT for Clay County, Greene County, Randolph County, Arkansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 6:22 PM CDT (23:22 UTC)
Expired
May 19, 2017, 7:00 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, AR, Greene County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 135 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

605 
WUUS54 KMEG 192322
SVRMEG
ARC021-055-121-200000-
/O.NEW.KMEG.SV.W.0178.170519T2322Z-170520T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
622 PM CDT FRI MAY 19 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Greene County in eastern Arkansas...
  Eastern Randolph County in eastern Arkansas...
  Western Clay County in eastern Arkansas...

* Until 700 PM CDT

* At 622 PM CDT, a severe thunderstorm was located near Delaplaine,
  or 10 miles east of Pocahontas, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pocahontas, Corning, Reyno, Maynard, Biggers, Knobel, McDougal,
  Success, Peach Orchard, Delaplaine, Datto, Evening Star, Attica,
  Stonewall, Middlebrook, Tipperary, Ingram, Shannon, Hickoria and
  Case.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9033 3617 9057 3619 9106 3650 9110
TIME...MOT...LOC 2322Z 201DEG 30KT 3626 9077 

HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON
2 follow-up statements
300 
WWUS54 KMEG 192340
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
640 PM CDT FRI MAY 19 2017

ARC055-192349-
/O.CAN.KMEG.SV.W.0178.000000T0000Z-170520T0000Z/
Greene AR-
640 PM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREENE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3650 9045 3626 9055 3626 9058 3627 9103
      3650 9110
TIME...MOT...LOC 2339Z 188DEG 25KT 3635 9097 

$$

ARC021-121-200000-
/O.CON.KMEG.SV.W.0178.000000T0000Z-170520T0000Z/
Randolph AR-Clay AR-
640 PM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN RANDOLPH AND WESTERN CLAY COUNTIES...

At 639 PM CDT, a severe thunderstorm was located over Attica, or near
Pocahontas, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pocahontas, Corning, Reyno, Maynard, Biggers, Knobel, Success, Peach
Orchard, Datto, Attica, Heelstring, Elkins Park, Brakebill,
Middlebrook, Warm Springs, Ingram, Brookings, Hamil, Stokes and
Engelerg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9045 3626 9055 3626 9058 3627 9103
      3650 9110
TIME...MOT...LOC 2339Z 188DEG 25KT 3635 9097 

HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON
980 
WWUS54 KMEG 192358
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
658 PM CDT FRI MAY 19 2017

ARC021-121-200008-
/O.EXP.KMEG.SV.W.0178.000000T0000Z-170520T0000Z/
Randolph AR-Clay AR-
658 PM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANDOLPH AND
WESTERN CLAY COUNTIES WILL EXPIRE AT 700 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3650 9045 3626 9055 3626 9058 3627 9103
      3650 9110
TIME...MOT...LOC 2358Z 201DEG 30KT 3650 9090 

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:09 PM CDT, 13 minutes earlier.

Area forecast discussion, May 19, 6:09 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
609 PM CDT Fri May 19 2017

.UPDATE...
Updated to add 00Z Aviation Discussion.

&&
.PREV DISCUSSION... /issued 156 PM CDT Fri May 19 2017/

DISCUSSION...

Showers and thunderstorms continue to develop across much of the
Mid-South this afternoon thanks to a warm and humid airmass.
This activity should begin to die out around sunset.

Next chance for convection will then come overnight as a squall
line is expected to push into Northeast Arkansas after midnight.
The line should die as it approaches the Mississippi River due to
the strength of the upper level ridge. Otherwise, expect a muggy
night across the Mid-South with lows ranging from the upper 60s to
lower 70s.

Leftover boundaries from the overnight convection will likely be the
initiation points for shower and thunderstorm development by mid-day
Saturday. Additional development will occur ahead of an
approaching cold front that will move into Northeast Arkansas
during the afternoon hours. Chances for showers and thunderstorms
will continue through Saturday Night as the front pushes through
the CWA.

Damaging winds may be possible with the squall line that
is expected to move into Northeast Arkansas late tonight.
Otherwise, any storm that develops Saturday afternoon into
Saturday Night will have the potential to become severe due to the
warm and unstable airmass that will be over the Mid-South. Highs
on Saturday will range from lower 80s across Northeast Arkansas to
the upper 80s across Northeast Mississippi.

Some lingering convection may continue on Sunday across Northeast
Mississippi. Otherwise, expect cooler and drier air to filter
into the Mid-South behind the departing cold front.

High pressure will then build into the region Sunday Night into
Monday providing the area with pleasant conditions. Lows will be
in the 50s with highs will be in the mid 70s to around 80 degrees.

Another cold front will move through the Mid-South on Tuesday
which will bring chances for showers and thunderstorms back to
the area.

Wednesday will be a cool day across the area with chances for
light showers due to an upper trof moving through the region.
Highs will only be in the mid 60s to lower 70s.

High pressure will build into the area for the remainder of the
week. Temperatures will gradually warm back into the lower 80s for
highs by Friday.

KRM

&&

.AVIATION...
00Z TAFs

Scattered showers and thunderstorms should continue through
02-03Z and gradually diminish. A complex of showers and
thunderstorms may develop and affect JBR and perhaps MEM overnight
towards daybreak Saturday. Additional showers and thunderstorms
expected Saturday afternoon as a cold front begins to move across
the Lower Mississippi Valley. S winds between 4-8 kts will
increase to 9-12 kts on Saturday. MVFR conditions possible
Saturday morning. Otherwise, VFR conditions expected elsewhere
outside of thunderstorms.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 19, 4:14 AM CDT, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
414 AM CDT Fri May 19 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
414 AM CDT Fri May 19 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to possibly severe storms are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe storms are possible this weekend ahead of an advancing
storm in the Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late Saturday.

In the hours before

Special weather statement, May 19, 2:27 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
227 PM CDT FRI MAY 19 2017

MSZ001-007-008-192015-
Tunica MS-DeSoto MS-Tate MS-
227 PM CDT FRI MAY 19 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Northeastern Tunica County in northwestern Mississippi...
Western DeSoto County in northwestern Mississippi...
Northwestern Tate County in northwestern Mississippi...

At 227 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near North Tunica, or 16
miles southeast of Hughes, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Tunica...western DeSoto and northwestern Tate
Counties should monitor this storm closely.

LAT...LON 3485 9036 3486 9034 3484 9031 3485 9030
      3487 9031 3491 9025 3494 9024 3496 9025
      3499 9022 3486 8990 3461 9032 3475 9046
TIME...MOT...LOC 1927Z 226DEG 17KT 3474 9033
Local storm report, May 19, 2:46 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
246 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             OAKFIELD                35.71N 88.80W
05/19/2017  E1.25 INCH       MADISON            TN   PUBLIC

&&

WLC
Special weather statement, May 19, 5:01 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
501 PM CDT FRI MAY 19 2017

ARZ026-027-192245-
Poinsett AR-Craighead AR-
501 PM CDT FRI MAY 19 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Western Poinsett County in eastern Arkansas...
Southwestern Craighead County in eastern Arkansas...

At 500 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Waldenburg, or 7
miles west of Harrisburg, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Poinsett and southwestern Craighead Counties should
monitor this storm closely.

LAT...LON 3563 9104 3584 9097 3574 9046 3544 9077
      3544 9089 3550 9104
TIME...MOT...LOC 2200Z 215DEG 18KT 3556 9085

JOHNSON
Special weather statement, May 19, 5:17 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
517 PM CDT FRI MAY 19 2017

MSZ001-007-008-192300-
Tunica MS-DeSoto MS-Tate MS-
517 PM CDT FRI MAY 19 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Northeastern Tunica County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Northwestern Tate County in northwestern Mississippi...

At 517 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Eudora, or 8 miles
west of Hernando, moving northeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Tunica...DeSoto and northwestern Tate Counties
should monitor this storm closely.

LAT...LON 3486 9034 3484 9031 3485 9030 3487 9031
      3492 9024 3495 9025 3498 9030 3500 9029
      3499 8976 3461 9012 3472 9039
TIME...MOT...LOC 2217Z 215DEG 26KT 3478 9013

JOHNSON
Local storm report, May 19, 5:45 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             BONO                    35.91N 90.80W
05/19/2017  E0.88 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

&&

WLC
Local storm report, May 19, 6:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
602 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             BONO                    35.91N 90.80W
05/19/2017  E1.00 INCH       CRAIGHEAD          AR   PUBLIC

&&

WLC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:01 PM CDTSpecial Weather StatementMEGPoinsett44 min
May 19, 5:30 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence45 min
May 19, 5:40 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Lawrence, Randolph50 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.